Idaho, 2024Wildfire in Idaho, September 3 to 30, 2024
September 3 to 30, 2024 · NWS PIH · 1 event in 1 county or zone
The Vanity Wildfire began September 3rd from lightning strikes about 42 miles west of Challis and burned 600 acres near the Halstead Fire of 2012 site. Forest Service Road #40008 Beaver Creek Rd from Vanity Summit to Josephus Lake was closed due to the fire .
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Vanity Wildfire began September 3rd from lightning strikes about 42 miles west of Challis and burned 600 acres near the Halstead Fire of 2012 site. Forest Service Road #40008 Beaver Creek Rd from Vanity Summit to Josephus Lake was closed due to the fire . About 25 fire fighters were assigned to the fire. Subalpine fir was the main fuel.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 3, 1:13 PM MST, 47 minutes earlier.
Area forecast discussion, Sep 3, 1:13 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
213 PM MDT Tue Sep 3 2024
.SHORT TERM...Satellite imagery shows center of upper low over the
Central Mountains this afternoon. Band of showers/thunderstorms
active over the Lemhi region just ahead of the trough axis. Main
band of activity occurring over the highlands mainly east of I-15,
though a few very light showers/sprinkles still possible across
the Snake Plain early this afternoon. Winds so far have been slow
to increase through the Snake Plain in dry slot just ahead of main
shortwave axis, but lingering cloud cover may still be limiting
mixing potential. Thunderstorm activity expected to continue this
afternoon in these aforementioned areas, then decrease to more
isolated coverage this evening. Once the trough axis slips east,
dry conditions will be in place all areas. Another interesting
feature of note with this upper trough is the wall of smoke
wrapped around the low, slowly dropping southeast across the
region. Much of this smoke is vertically integrated, meaning
throughout the atmospheric column, however some visibility
restriction is noted in upstream observations. HRRR smoke fields
paint widespread near-surface visibility restriction sliding
across SE Idaho overnight, exacerbated by nighttime inversions.
There is some potential that the HRRR is not yet picking up some
of the newer fire activity from the past 24-36 hours, so smoke
inundation may be slightly underdone in the forecast. Upper ridge
begins to rebuild to the west with northwest flow in place through
Wednesday night, as trough axis fully exits SE Idaho during the
day Wednesday. DMH
.LONG TERM...Thursday through next Tuesday.
High pressure will rebuild over the West mid-week, meaning dry
conditions and a return to temperatures just above normal to finish
off the week. Friday and Saturday will be the driest days of the
extended period. However, the ridge will become suppressed as a weak
shortwave moves onshore on Sunday, bringing low-end chance PoPs,
around 30% or less, to Southeast Idaho Sunday through Tuesday. At
this time, temperatures don't look to take much of a hit, with highs
still remaining right around normal in the low 80s and cooler. Cropp
&&
.AVIATION...
Isolated to scattered thunderstorms will continue in the vicinity of
KDIJ through mid-afternoon. Winds will remain breezy at all
terminals through early evening, generally sustained winds to around
15 kts and gusts to 25 kts, as the front passes today. Behind the
departing low pressure system, upper flow will turn more northerly
tonight which will bring increased wildfire smoke into SE Idaho and
lead to reductions in VIS, especially at KSUN. High pressure
overhead through late week will mean light winds and dry conditions.
It will also keep smoke trapped over the region and likely mean a
continuation of reduced surface visibilities, as well. Cropp
&&
.FIRE WEATHER...Upper low shifting through East Idaho for the
remainder of today. Scattered thunderstorms remain possible along
the Montana and Wyoming borders this afternoon, and Red Flag
Warning remains in place for ID Zones 475, 476, 411, and 413.
Localized wetting rains will be possible with stronger cells, but
not expected across a zone average. Winds will continue to
increase in the Snake Plain as drier air works into the region
this afternoon, but anticipated to drop off with sunset this
evening. Storms become more isolated through the evening, and
should be all but gone after midnight. Upper trough continues to
sag through the region, exiting during the day Wednesday. Ridge
gradually shifts east across the region through Saturday, allowing
moisture to return by Sunday. DMH
&&
.AIR QUALITY...
An Air Quality Advisory remains in effect for Custer County through
Thursday afternoon, where smoke from regional wildfires is keeping
air quality degraded to "Unhealthy for Sensitive Groups." Upper flow
will turn northerly behind the departing system which will mean an
increase in wildfire smoke across Southeast Idaho. Smoke will be
trapped over the area under a high pressure ridge through late
week, likely leading to widespread degraded air quality. Cropp
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 5 PM MDT this afternoon for IDZ411-413-
475-476.
&&
In the hours before
Local storm report, Sep 3, 1:36 PM MST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
236 PM MDT Tue Sep 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM Hail Driggs 43.72N 111.11W
09/03/2024 E0.50 Inch Teton ID NWS Employee
Hail slightly larger than peas falling in
Driggs. Also minor flooding in progress with
water running along roadways.
&&
KSmithSpecial weather statement, Sep 3, 1:53 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Pocatello ID
253 PM MDT Tue Sep 3 2024
IDZ062-063-032115-
Caribou Range ID-Blackfoot Mountains ID-
253 PM MDT Tue Sep 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CARIBOU...SOUTH
CENTRAL BONNEVILLE...AND EAST CENTRAL BINGHAM COUNTIES THROUGH 315
PM MDT...
At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Blackfoot Reservoir, moving northeast at 40 MPH.
HAZARD...Wind gusts in excess of 45 MPH and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Blackfoot Reservoir, Grays Lake, and Cutthroat Trout Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you observe wind damage, hail, or flooding, please report your
observations to the National Weather Service office in Pocatello via
phone, email, or social media, as soon as it is safe to do so.
&&
LAT...LON 4285 11183 4299 11194 4322 11154 4299 11136
TIME...MOT...LOC 2052Z 242DEG 33KT 4299 11176
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH
KSmithWildfire, Frank Church Wilderness
- When
- September 3, 2:00 PM MST to September 30, 12:00 AM MST
- Where
- Frank Church Wilderness forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 44.241, -114.282 (the zone’s center; the record gives no point)
The Vanity Wildfire began September 3rd from lightning strikes about 42 miles west of Challis and burned 600 acres near the Halstead Fire of 2012 site. Forest Service Road #40008 Beaver Creek Rd from Vanity Summit to Josephus Lake was closed due to the fire . About 25 fire fighters were assigned to the fire. Subalpine fir was the main fuel.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 3, 2024$30,000 · 1 event
- Excessive Heat in California, September 3 to 10, 20242 injured · $10,000 · 4 events
- Heavy Rain in Florida, September 3, 2024$20,000 · 1 event
- Flash Flooding and Flood in Florida, September 3 to 4, 202413 events
- Flash Flooding in Texas, September 3 to 4, 20248 events
- Damaging Winds in Montana, September 3, 202461 kt wind · 7 events
- Tornado and Flood in Florida, September 3 to 4, 2024EF0 · 3 events
- Damaging Winds in Wyoming, September 3, 202457 kt wind · 3 events
- Damaging Winds in Utah, September 3, 202458 kt wind · 3 events
- Flash Flooding in Texas, September 3, 20242 events
- Flash Flood and Damaging Wind in Idaho, September 3, 2024$200 · 50 kt wind · 2 events
- Damaging Winds in Wyoming, September 3, 202463 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216477.